Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 63, NWS Charleston, SC

July 23, 2000Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 23, 2000, 9:02 PM EDT for Hampton County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2000, 9:02 PM EDT (01:02 UTC)
Expired
Jul 23, 2000, 9:45 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 16 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3164 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3164 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 240102
SVRCHS
SCC049-240145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
902 PM EDT SUN JUL 23 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HAMPTON COUNTY IN SOUTHERN SOUTH CAROLINA.

* UNTIL 945 PM EDT.

* AT 859 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  4 MILES WEST OF ESTILL TO 5 MILES SOUTH OF FURMAN...OR FROM 13
  MILES SOUTHWEST OF HAMPTON TO 16 MILES NORTHWEST OF RIDGELAND...
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LURAY.
  HAMPTON.
  VARNVILLE.
  ALMEDA.

WINDS TO 60 MPH OR GREATER ARE EXPECTED IN THE WARNED AREA.

$$

LAT...LON 3278 8131 3262 8121 3274 8099 3291 8109

EVT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:38 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 23, 2:38 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT SUN JUL 23 2000

MODELS IN GENL AGREEMENT THIS RUN AS S/WV MOVG INTO GULF COAST
REGION CUTS OFF AND BEGINS TO RETROGRADE/WEAKEN. ANOTHER WEAKNESS OFF
THE SE COAST INITIALLY WL GRADUALLY PULL AWAY TO THE NE. BERMUDA HI
PRES WL BACK IN FM THE E DURING THE EXTENDED PD.

ALL MODELS SHOW DECENT LIFT DEVELOPING OVER THE AREA LTR THIS AFT
AND EVE...AND CONTINUING TNGT AS S/WV OVER THE TN VLY APPROACHES.
THE S/WV WL MOVE OVER NRN GA MON AS THE UPR TROF AMPLIFIES. MODELS
STILL SHOWING DECENT LIFT AND INSTABILITY ACROSS THE AREA. UPR JET
ALSO IN GOOD POSN FOR AREA TNGT/MON WITH RR QUAD ALOFT AND SUM AGEO
FORCING. BY MON NGT/TUE...S/WV WEAKENS AND UPR JET LIFTS N AND
WEAKENS. BY TUE...WL BE GETTING INTO MORE OF A SUMMERTIME REGIME WITH
SEABREEZE BEING THE FOCUSING MECHANISM FOR SHRA/TSRA. A SLY FLOW WL
ALLOW FOR CONVERGENCE ALG THE COAST LATE AT NIGHT THRU LATE MORNING.
AS THE SEABREEZE MOVES INLAND DURING THE DAY...THE BEST CHC FOR
SHRA/TSRA WL MOVE INLAND. FWC HI TEMPS LOOK MORE REALISTIC THAN FAN
MON AND TUE. GUID LOWS ARE ABT THE SAME AND WL STAY CLOSE.

IN THE EXTENDED...WL GO P/CLOUDY WED THRU FRI WITH A CHC SHRA/TSRA
EACH DAY. TEMPS CLOSE TO NORMAL.

CWF...SLY WINDS HAVE DEVELOPED OVER THE SRN WATERS TDA AND WL SPREAD
N TNGT AS THE PESKY FNTL BNDRY LIFTS N OF THE AREA. DONT SEE MUCH
DIFFERENCE MON THRU TUE WITH S WINDS AROUND 15 KT AND SEAS 3-5 FT.
WUD EXPECT SIMILAR CONDITIONS THRU THE EXTENDED PD AS BERMUDA HI PRES
REMAINS ANCHORED WELL OFFSHORE.

PRELIM CCF
CHS BB 075/088 075/089 075 2055342
SAV BB 074/090 074/090 074 2055342
CHL BB 077/086 080/086 080 2055342
NBC BB 075/089 075/089 075 2055342

.CHS...
SC...NONE.
GA...NONE.

TJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:34 PM EDTSevere Thunderstorm WarningCHSHampton26 min
Jul 23, 9:22 PM EDTTornado WarningCHSCharleston23 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.